Kansas, 2023

Hail in Kansas, September 19, 2023

September 19, 2023 · NWS ICT · 1 event in 1 county or zone

An isolated severe thunderstorm moved slowly southward along the Montgomery-Labette county line near the Oklahoma-Kansas border. The storm produced quarter sized hail in far southeast Montgomery county before moving into Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An isolated severe thunderstorm moved slowly southward along the Montgomery-Labette county line near the Oklahoma-Kansas border. The storm produced quarter sized hail in far southeast Montgomery county before moving into Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 19, 5:13 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 19, 5:13 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
613 PM CDT Tue Sep 19 2023

.SHORT TERM...(This evening through Friday night)
Issued at 322 PM CDT Tue Sep 19 2023

Elevated convection will continue to affect southeast Kansas and
near the Oklahoma border of south central Kansas this evening with
some redevelopment possible overnight just ahead of the
associated mid-level vorticity maxima. Strong/marginal severe
will remain in play, though more likely along or just south of the
Oklahoma border.

While non-zero, chances for organized precip/convection appear
relatively lower on Wednesday through much of Thursday as the
higher precipitable water (PWAT) axis shifts just south of the
area and ridging aloft noses into the area. Temperatures should
average within a few degrees of seasonal climo.

The main focus for the potential for higher impact convection and
severe weather will be on Friday. Deeper low level moisture will
advect higher PWAT air northward into central and eastern Kansas
Thursday night with a weak perturbation aloft and a modest low
level jet providing lift for scattered to numerous showers and
storms. While there is concern that elevated convection earlier
in the day on Friday could mute diurnal heating, western portions
of the forecast area, generally west of I-135, may realize a
better zone of heating by late afternoon. Increasing westerly flow
aloft toward 00z will result in stronger deep layer shear where a
potentially very unstable airmass may develop just east of a
sharpening dry-line (DL). If so, a lead shortwave aloft ahead of
the main western conus upper trof may help overcome any remaining
capping/low level convergence issues. We continue to believe a
severe risk could impact the breath of central Kansas to the
Oklahoma border late Friday with all hazards possible.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 322 PM CDT Tue Sep 19 2023

Severe weather potential will continue on Saturday as the main upper
low/trof begins to eject into the northern/central Plains and cold
front merges/overtakes the DL as it moves into eastern Kansas. Main
challenge is timing/positioning of the synoptic features, though it
appears higher impacts will be more likely along/east of I-135.
Some lingering post-frontal instability under the slow moving
upper low/trof may allow chances for showers to continue through
Sunday, mainly over eastern Kansas. It appears a blocking pattern
aloft may allow this low to linger across the Midwest through
early next week. For now it appears the better precip chances will
stay mainly east of the area with temperatures close to seasonal
climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 514 PM CDT Tue Sep 19 2023

Main aviation concern will be storms early this evening along
with increasing low level clouds.

Regional 88D Mosaic shows on upper circulation tracking across far
southeast KS with another weaker upper wave situated near KDDC.
Current thinking is that activity out west is diurnally driven
and will be on the decrease as sunset approaches. Nevertheless,
KGBD will be the best chance for VCTS over the next hour or two.
While some iso activity can't be ruled out further south as the
upper impulse to our west sinks southeast, confidence is not high
enough to insert anything into TAFs at this time.

Confidence is increasing that we will see increasing low clouds
after 06z this evening, especially across south central KS. For
now will just run with MVFR levels and continue to monitor trends.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    63  83  64  84 /  20  10  10  20
Hutchinson      61  84  62  84 /  10  10  10  20
Newton          62  83  62  83 /  10  10  10  20
ElDorado        62  82  63  83 /  30  10  10  20
Winfield-KWLD   63  83  64  84 /  40  10  10  20
Russell         60  86  61  84 /  20  10  10  30
Great Bend      60  84  61  84 /  20  10  10  30
Salina          63  85  62  85 /  10  10  10  30
McPherson       61  84  61  84 /  10  10  10  20
Coffeyville     63  81  63  83 /  60  40  20  30
Chanute         63  80  62  81 /  60  30  20  30
Iola            62  79  62  81 /  50  30  20  30
Parsons-KPPF    63  81  63  83 /  60  40  20  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RBL
Hazardous weather outlook, Sep 19, 3:09 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
409 PM CDT Tue Sep 19 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-202115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
409 PM CDT Tue Sep 19 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A strong to marginally severe storm is still possible this evening,
mainly for the Oklahoma border counties of southeast Kansas. Dime
to quarter size hail and 50 to 60 mph winds are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms through Wednesday night
across southeast Kansas. Chances for thunderstorms will gradually
increase across all areas by late Thursday thru Friday morning. A
few strong to severe storms will be possible, mainly large hail.

A better risk for severe storms will be possible Friday through
Saturday. The greatest risk on Friday is expected to be during the
late afternoon and evening, mainly along and west of I-135. On
Saturday, the greatest risk looks to be along and east of I-135. All
hazards will be possible Friday and Saturday, including large hail,
damaging winds and tornadoes. Localized heavy rainfall may also
result in minor flooding over the weekend.

Check later forecasts and outlooks for additional details on the
severe weather expectations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Sep 19, 6:29 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
729 PM CDT Tue Sep 19 2023

KSZ099-200100-
Montgomery KS-
729 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southeastern
Montgomery County through 800 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Coffeyville, or near Coffeyville, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeyville and Dearing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3710 9575 3704 9552 3700 9552 3700 9579
TIME...MOT...LOC 0029Z 290DEG 26KT 3699 9560

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

WILLIAMS
Special weather statement, Sep 19, 6:58 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
758 PM CDT Tue Sep 19 2023

KSZ099-100-200145-
Montgomery KS-Labette KS-
758 PM CDT Tue Sep 19 2023

...A strong thunderstorm will impact portions of southwestern Labette
and southeastern Montgomery Counties through 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Coffeyville, or over Coffeyville, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coffeyville, Edna, Dearing, and Coffeyville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 9567 3703 9528 3700 9528 3700 9574
TIME...MOT...LOC 0057Z 290DEG 26KT 3702 9559

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WILLIAMS

The radar

The Tulsa radar (KINX), 93 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
September 19, 7:25 PM CST to 7:26 PM CST
Where
Montgomery County, 4.1 mi ESE of Coffeyville
Measured
1 in hail
Reported by
Public
Coordinates
37.010, -95.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140413.